Extrapyramidal symptoms are an uncommon but well-recognized side effect after the administration of general anesthesia in patients without a significant neurologic history. Several case reports implicate propofol as the likely causative agent producing these symptoms, which include ballismus, dystonia, choreoathetosis, and opisthotonus. Currently, there is no clear consensus on first-line treatment of these symptoms. In each of the published cases, anticholinergic medications and benzodiazepines were central to initial management, although the speed and extent of symptom resolution were variable. Here we present a case of a 17-year-old boy with ulcerative colitis who presented with ballismus, torticollis, tongue thrusting, and oculogyric movements after colonoscopy under general anesthesia with propofol. The patient responded promptly to treatment with diphenhydramine. This is the first reported case in which diphenhydramine was successfully used as the primary treatment of severe extrapyramidal symptoms in a pediatric patient after propofol administration.

You do not currently have access to this content.